Drug-induced acneiform eruption

Am J Clin Dermatol. 2011 Aug 1;12(4):233-45. doi: 10.2165/11588900-000000000-00000.

Abstract

Drug-induced acne is a specific subset of acne that usually has some specific features, namely a monomorphic pattern, an unusual location of the lesions beyond the seborrheic areas, an unusual age of onset, a resistance to conventional acne therapy and, of course, the notion of a recent drug introduction. Many drugs can be responsible for such a clinical pattern. Corticosteroids, neuropsychotherapeutic drugs, antituberculosis drugs, and immunomodulating molecules are the more classical drugs associated with induced acne. Recently, new drugs, mainly targeted therapy in the field of oncology, such as epidermal growth factor receptor inhibitors, have been associated with an increased frequency of this adverse effect. Disruption of the culprit drug is rarely mandatory in cases of drug-induced acne. Close cooperation between the dermatologist and medical staff in charge of the patient is an important challenge to achieve optimal management of the initial disease.

Publication types

  • Review

MeSH terms

  • Acneiform Eruptions / chemically induced*
  • Acneiform Eruptions / diagnosis
  • Age of Onset
  • Drug Eruptions / diagnosis
  • Drug Eruptions / etiology*
  • Drug Resistance
  • Humans